A Clinical Evaluation of Gingival Overgrowth in Children on Antiepileptic Drug Therapy ZC32-ZC36
Dr. Bharat Suneja,
353/8, Hira Singh Road, Civil Lines, Ludhiana-141001, India.
Introduction: Gingival overgrowth, a well-known side effect of chronic phenytoin therapy has also been known to be caused by other anti epileptic drugs (AEDâ€™s). Various factors like plaque, gingival inflammation, and periodontal health have been postulated to effect gingival overgrowth.
Aim: To identify the AED having an effect on gingival overgrowth and to study the factors affecting it. Materials and Methods: Three groups of 30 children each on monotherapy of phenytoin, sodium valproate, and carbamazepine were longitudinally followed for six months. Their oral and epileptic health status was assessed and were monitored for change in plaque levels, gingival inflammation, probing depth and the status of gingival overgrowth at baseline, at the end of 3 months and finally at the end of 6 months. The data was recorded and statistically analysed.
Results: Phenytoin caused gingival overgrowth in a significant number of children (53.6%) within 3 months. Sodium valproate also led to gingival overgrowth, but not upto statistically significant levels. Patients on carbamazepine did not show any signs of gingival overgrowth. Gingival overgrowth is seen more on buccal side, in the anterior segment and in the lower arch. No correlation could be found between, either plaque level, or gingival inflammation with gingival overgrowth. Probing depth could be positively correlated with gingival overgrowth.
Conclusion: Phenytoin is the drug, which can be chiefly implicated for causing gingival overgrowth. Sodium valproate carries the potential for gingival overgrowth, although only up to clinically insignificant levels in 6 months. Carbamazepine can be considered a safe drug in children in relation to gingival overgrowth.